Journal of Symplectic Geometry

Volume 17 (2019)

Number 4

The diffeomorphism type of symplectic fillings

Pages: 929 – 971



Kilian Barth (Mathematisches Institut, Westfälische Wilhelms-Universität Münster, Germany)

Hansjörg Geiges (Mathematisches Institut, Universität zu Köln, Germany)

Kai Zehmisch (Mathematisches Institut, Universität Gießen, Germany)


We show that simply connected contact manifolds that are subcritically Stein fillable have a unique symplectically aspherical filling up to diffeomorphism. Various extensions to manifolds with nontrivial fundamental group are discussed. The proof rests on homological restrictions on symplectic fillings derived from a degree-theoretic analysis of the evaluation map on a suitable moduli space of holomorphic spheres. Applications of this homological result include a proof that compositions of right-handed Dehn twists on Liouville domains are of infinite order in the symplectomorphism group. We also derive uniqueness results for subcritical Stein fillings up to homotopy equivalence and, under some topological assumptions on the contact manifold, up to diffeomorphism or symplectomorphism

Received 26 October 2016

Accepted 18 August 2018

Published 24 October 2019